Abstract and Introduction
While dermatologic manifestations of adverse drug reactions are frequent, drug-induced liver injury is rare. Numerous drugs are implicated in either Drug-Induced Liver Injury or Drug-Induced Skin Injury. However, concomitant Drug-Induced Liver Injury and Drug-Induced Skin Injury are uncommon, not well characterized and appear to be caused by a limited number of drugs. These are often associated with immuno-allergic or hypersensitivity features such as fever, skin rash, blisters or peeling of skin, eosinophilia, lymphadenopathy and mucositis. Liver injury can range from asymptomatic elevation of liver biochemical tests to severe hepatitis and acute liver failure needing liver transplantation. Severe cutaneous adverse reaction, particularly drug reaction with eosinophilia and systemic symptoms is commonly associated with internal organ involvement, the liver being the most frequently involved in approximately 90% of the cases. In Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis, abnormalities in liver biochemistry tests are common but severe liver disease is rare. There is a strong association of Human Leukocyte Antigen genotype with both drug reaction with eosinophilia and systemic symptoms and Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis. It is likely that the delayed immune-mediated reaction triggering skin reaction is also responsible for hepatitis. Drug-specific lymphocytes are found in the organs involved and also in circulating blood, which along with the cytokines and chemokines play a role in pathogenesis. Anti-epileptic drugs, allopurinol, sulfonamides, antibiotics and nevirapine are the top five causes of concomitant liver and skin injury. This review will focus on drug and host factors causing concomitant Drug-Induced Skin Injury and Drug-Induced Liver Injury and discuss the characteristics of liver involvement in patients with severe cutaneous adverse reaction.
Adverse drug reactions (ADRs) account for 5% of all hospital admissions and can occur in 10%-20% of hospitalized patients. Majority of ADRs are non-immunologic, mild and self-limiting. ADRs involving the skin are much more common than those involving the liver. Severe cutaneous adverse reactions are rare and thought to be immunologically mediated. By contrast, drug-induced liver injury is rarer and the crude annual incidence rate of DILI in a recent Icelandic study was 19.1 (95% confidence interval [CI], 15.4-23.3) cases per 100 000 inhabitants. However, DILI is drug-dependent, varying from one of 133 patients taking azathioprine, one of 9480 patients taking diclofenac to one of 2350 receiving amoxicillin-clavulanate. The incidence depends upon the definition of DILI used and also upon the frequency of testing liver chemistry tests.
Both drug-induced liver injury (DILI) and drug-induced skin injury (DISI) are idiosyncratic in nature, which means they are unpredictable in nature, delayed in onset, often non-dose-related and cannot be attributed to the normal pharmacological action of the drug. The immuno-allergic or hypersensitivity features associated with drug-induced injury include skin rashes, facial oedema, fever, peripheral eosinophilia and or lymphadenopathy. When these features are associated with DILI it is termed immuno-allergic hepatitis. These external manifestations particularly skin rash and facial oedema, often prompt a visit to a dermatologist, often before a hepatology consult, where the diagnosis of adverse cutaneous drug reaction is made. The presence of jaundice signifies clinically relevant liver injury that is confirmed by abnormal liver biochemistry test results.
The presence of immuno-allergic features or hypersensitive skin reactions (HSR) in patients with DILI is variable; it is reported to occur from 15% patients in the drug-induced liver injury network (DILIN) registry to 23% in Spanish registry as well as a single centre Indian registry but is likely to be more common. Details about the type of skin rashes or components of hypersensitivity are not well specified in studies, making comparisons between these difficult. Liver injury is typically manifest concurrent or subsequent to skin injury and only rarely (<10%) does liver injury precede skin injury. Although any type of skin reaction may be associated with liver dysfunction, the clinically important or significant ones are associated with severe cutaneous adverse reactions (SCAR) such as drug reaction with eosinophilia and systemic symptoms (DRESS), acute generalized exanthematous pustulosis (AGEP) or Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN).
Amongst SCAR, DRESS syndrome is often associated with severe and life-threatening liver dysfunction compared to the milder liver dysfunction seen in association with SJS/TEN and AGEP. Mortality in one series was significantly higher (11%; 6/61) in patients with drug skin hypersensitivity and liver involvement, compared to 1.4% (1/72), in those with only skin hypersensitivity features.
This review will focus on drug and host factors causing DISI and DILI and discuss liver involvement in patients with SCAR particularly in DRESS and SJS/TEN phenotypes.
Liver International. 2019;39(5):802-811. © 2019 Blackwell Publishing